Papers

Drug Points: Zidovudine related arthropathy

BMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6947.97 (Published 09 July 1994) Cite this as: BMJ 1994;309:97
  1. D Murphy,
  2. M Lynch,
  3. F Mulcahy
  1. (St James's Hospital, Dublin 8).

    Zidovudine has become the standard treatment for patients in the advanced stages of infection with HIV and for patients infected with HIV who are symptom free but have low CD4 counts. Side effects during zidovudine treatment are common, depression of bone marrow being the most relevant.1 The non-haematological adverse events are less common and include gastrointestinal complaints, rash, headache, lethargy, and myopathy.2 We report the case of a patient with HIV infection who developed arthropathy shortly after starting treatment with zidovudine.

    A 33 year old man with a history of intravenous drug misuse had become infected with HIV. He started taking zidovudine 500 mg daily in divided doses following a diagnosis of Pneumocystis carinii pneumonia in October 1991, when his CD4 count was 40×106/l. He and his family had no history of colitis or psoriasis. After 12 days of treatment he presented with severe pains in the knee, ankle, elbow, and wrist joints requiring admission to hospital.

    On examination movement in all joints was reduced and he had bilateral knee effusions. There was no evidence of urethritis, conjunctivitis, or skin lesions. Joint radiographs looked normal and culture of aspirates from both knee joints gave negative results. The erythrocyte sedimentation rate was raised. He was negative for both nuclear antibodies and rheumatoid factor. He recovered fully with analgesia and physiotherapy within seven days of stopping zidovudine treatment.

    The patient started taking zidovudine again in May 1992 at a lower dose of 300 mg daily. Ten days later he presented with severe low back pain, generalised arthralgia, and sacroileitis. As before, investigations gave normal results and radiographs looked normal. He discontinued treatment and was free of symptoms within five days.

    This patient developed joint symptoms shortly after starting zidovudine treatment, and the symptoms improved after drug withdrawal. The arthropathy occurred on rechallenging with the drug. Although HIV seronegative arthropathy is well described in intravenous drug misusers, we believe that zidovudine was the most likely cause of arthropathy in this patient.

    References

    1. 1.
    2. 2.
    View Abstract